Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 57, NWS El Paso, TX

July 18, 2012Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 18, 2012, 1:55 PM MDT for Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 1:55 PM MDT (19:55 UTC)
Expired
Jul 18, 2012, 2:45 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 58 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS54 KEPZ 181955
SVREPZ
NMC035-182045-
/O.NEW.KEPZ.SV.W.0057.120718T1955Z-120718T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 245 PM MDT

* AT 150 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF TIMBERON...MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY SOUTH OF OLIVER LEE STATE PARK
  AND AREAS ALONG HIGHWAY 54 NORTH OF THE BORDER PATROL CHECKPOINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3239 10607 3269 10613 3273 10589 3262 10580
TIME...MOT...LOC 1954Z 046DEG 10KT 3264 10591

$$

JMG
2 follow-up statements
245 
WWUS54 KEPZ 182026
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
226 PM MDT WED JUL 18 2012

NMC035-182045-
/O.CON.KEPZ.SV.W.0057.000000T0000Z-120718T2045Z/
OTERO NM-
226 PM MDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO
COUNTY UNTIL 245 PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 15 MILES WEST OF TIMBERON...MOVING
SOUTHWEST AT 10 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY BETWEEN THE BORDER PATROL
  CHECKPOINT ON HIGHWAY 54 AND OLIVER LEE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3269 10613 3267 10591 3258 10585 3250 10594
      3239 10607
TIME...MOT...LOC 2026Z 046DEG 8KT 3259 10595

$$

JMG
059 
WWUS54 KEPZ 182035
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
235 PM MDT WED JUL 18 2012

NMC035-182046-
/O.EXP.KEPZ.SV.W.0057.000000T0000Z-120718T2045Z/
OTERO NM-
235 PM MDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTERO COUNTY WILL
EXPIRE AT 245 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3269 10613 3267 10591 3258 10585 3250 10594
      3239 10607
TIME...MOT...LOC 2036Z 046DEG 8KT 3257 10597

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:45 AM MDT, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 3:45 AM MDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
345 AM MDT WED JUL 18 2012

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE AREA THIS AFTERNOON AND TONIGHT. STORMS WILL BE MORE FREQUENT
OVER THE MOUNTAINS THAN THE LOWLANDS. PERIODS OF MODERATE TO
HEAVY RAINFALL WITH LOCALIZED MINOR FLOODING MAY OCCUR WITH SOME
OF THE STORMS. STORMS WILL BECOME LESS FREQUENT AND MORE ISOLATED
ON THURSDAY AND FRIDAY. RAIN CHANCES WILL DROP TO NEAR ZERO FOR
THE WEEKEND AS DRIER AIR MOVES INTO THE AREA. TEMPERATURES WILL
REMAIN NEAR SEASONAL AVERAGES THROUGH THE PERIOD.

&&

.DISCUSSION...
LITTLE CHANGE IN THE NEAR TERM FORECAST IS EXPECTED AS A DECENT
AMOUNT OF MOISTURE REMAINS OVER THE AREA TODAY AS RESULT OF A FLOW
BETWEEN HIGH PRESSURE ALOFT AND AN TROUGH ALONG THE WEST COAST.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH A FEW OF
THEM BECOMING STRONG IN THE AFTERNOON. WITH A LACK OF ANY STRONG
FORCING IN THE AREA...MOST STORMS WILL BE OF MODERATE TO LIGHT
INTENSITY WITH SOME STORMS PRODUCING PERIODS OF MODERATE TO HEAVY
RAINFALL. OVERALL RAIN AMOUNTS WILL BE SPOTTY WITH THE MOUNTAIN
ZONES HAVING A BETTER CHANCE OF MEASURABLE RAINFALL. SOME
LOCALIZED MINOR FLOODING MAY OCCUR WITH HEAVY RAINFALL IN FLOOD
PRONE AREAS NEAR DRAINAGES AND ARROYOS AND AT LOW WATER CROSSINGS.

RAIN CHANCES WILL DIMINISH A LITTLE FOR THURSDAY AND FRIDAY AS THE
HIGH OVER THE CENTER OF THE COUNTRY RE-STRENGTHENS AND FORCES A
WEAK UPPER LEVEL DISTURBANCE MORE TO THE SOUTH OF THE AREA. THIS
WILL HAVE A MINOR STABILIZING AFFECT ON THE REGION BOTH DAYS WITH
MORE ISOLATED THUNDERSTORM DEVELOPMENT EXPECTED. LOW LEVEL FLOW
WILL ALSO BECOME MORE EASTERLY WHICH WILL BEGIN TO SHIFT SOME OF
THE MOISTURE BACK TO THE WEST TOWARD ARIZONA. THIS TREND IS
EXPECTED TO CONTINUE INTO THE WEEKEND WITH A STRONGER EASTERLY
FLOW BRINGING IN A DRIER CONTINENTAL AIR MASS AND DIMINISHING RAIN
PROSPECTS TO NEAR ZERO FOR MOST OF THE AREA SATURDAY THROUGH NEXT
TUESDAY. LINGERING CHANCES OF THUNDERSTORMS WILL PERSIST OVER THE
MOUNTAINS AND WEST OF THE CONTINENTAL DIVIDE IN SOUTHWEST NEW
MEXICO THROUGH THE PERIOD. TEMPERATURES WILL REMAIN NEAR SEASONAL
NORMALS INTO NEXT WEEK.

&&

.AVIATION....VALID 18/12Z-19/12Z... LIGHT WESTERLY UPPER LEVEL
FLOW...WILL CONTINUE TO TRANSPORT MONSOON MOISTURE OUR WAY FROM
ARIZONA. AS A RESULT...LOOK FOR ISOLD-SCT LOWLAND TSRAGS/CIGS
050-070 AGL/WND VRB25G40KT THROUGH 04Z. ISOLD TO SCT STORMS ARE
EXPECTED FOR THE GILA WILDERNESS...AND SACRAMENTO MOUNTAINS BY
18Z WED. STORM MOVEMENT IS EXPECTED ROUGHLY 5 TO 10 MPH FROM WNW-
ESE. WINDS WILL TURN EAST AS THE DAY PROGRESSES. STEERING WINDS
FOR STORMS WILL TURN ENE BETWEEN 03Z AND 06Z...AHEAD OF AN
EASTERLY WAVE/UPPER LEVEL TROUGH FORECAST TO PASS CLOSE BY TO OUR
SOUTH ON FRIDAY. THIS WILL MEAN A SHIFT IN STORM MOVEMENT BACK TO
THE WEST AFTER 21Z WED...WHERE ISOLD-SCT LOWLAND/SCT MTN ACTIVITY
IS EXPECTED.

 &&

.FIRE WEATHER...
ISOLATED-SCATTERED LOWLAND/SCATTERED MOUNTAIN STORMS ARE EXPECTED
TODAY...AS WEAK WESTERLY FLOW AROUND HIGH PRESSURE CENTERED HEAR TO
OUR SOUTH...HAS SHIFTED SOME OF THE MONSOON MOISTURE OUR WAY FROM
ARIZONA.  STORMS ARE FORECAST TO BEGIN DRIFTING BACK WESTWARD
IN THE AFTERNOON...AS FLOW TURNS TO THE EAST-SOUTHEAST AHEAD OF AN
UPPER LEVEL TROUGH FORECAST TO PASS CLOSE BY TO OUR SOUTH ON
FRIDAY. RAPID RUNOFF FROM PERIODS OF HEAVY RAINFALL AND DEADLY
CLOUD TO GROUND LIGHTNING ARE THE MAIN THREATS WITH STORMS IN THIS
ENVIRONMENT.

OUTSIDE AREAS RECENTLY AFFECTED BY STORMS...MIN RELATIVE HUMIDITY
WEDNESDAY WILL RANGE FROM THE LOW 20S ACROSS THE LOWLANDS...TO 50-60
PERCENT ACROSS HIGHEST ELEVATIONS IN THE GILA WILDERNESS...CAPITAN
AND SACRAMENTO MOUNTAINS. VALUES SHOULD CLIMB 3 TO 8 PERCENT
THURSDAY...AND MAY CLIMB SLIGHTLY HIGHER SATURDAY WITH THE
POSSIBILITY OF ENHANCED ACTIVITY FROM THE TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 95  75  95  75  94 /  20  20  10  10  10
SIERRA BLANCA           87  66  84  66  91 /  30  20  20  10  20
LAS CRUCES              93  68  94  68  92 /  20  20  20  10  20
ALAMOGORDO              95  70  95  70  94 /  30  20  20  10  20
CLOUDCROFT              73  52  71  52  70 /  50  40  30  20  20
TRUTH OR CONSEQUENCES   92  69  95  69  93 /  20  20  20  20  20
SILVER CITY             86  63  86  63  83 /  30  20  30  30  30
DEMING                  93  71  94  71  92 /  20  20  20  20  20
LORDSBURG               95  69  95  69  94 /  20  20  30  20  20
WEST EL PASO METRO      95  78  94  78  94 /  20  20  20  10  20
DELL CITY               94  62  94  62  93 /  30  20  20  10  20
FORT HANCOCK            95  69  92  69  94 /  20  20  20  10  20
LOMA LINDA              88  66  89  66  87 /  30  20  20  10  20
FABENS                  97  72  95  72  94 /  20  20  10  10  20
SANTA TERESA            94  72  93  72  94 /  20  20  20  10  10
WHITE SANDS HQ          94  72  93  72  93 /  30  20  20  10  20
JORNADA RANGE           93  65  94  65  95 /  20  20  20  10  20
HATCH                   94  68  94  68  94 /  20  20  20  20  20
COLUMBUS                93  69  93  69  92 /  20  20  20  10  20
OROGRANDE               96  73  94  73  95 /  30  20  20  10  20
MAYHILL                 81  52  78  52  78 /  40  30  20  20  20
MESCALERO               86  55  82  55  79 /  40  30  30  20  20
TIMBERON                77  57  78  57  75 /  40  30  30  20  20
WINSTON                 84  58  83  58  83 /  40  30  20  20  30
HILLSBORO               87  63  88  63  86 /  30  20  20  20  20
SPACEPORT               94  67  92  67  93 /  20  20  20  10  20
LAKE ROBERTS            91  59  89  59  85 /  40  30  30  30  30
HURLEY                  87  63  88  63  86 /  20  20  20  30  20
CLIFF                   98  58  96  58  94 /  20  30  30  30  30
MULE CREEK              89  58  92  58  90 /  20  20  30  30  30
FAYWOOD                 89  63  88  63  86 /  20  20  20  20  20
ANIMAS                  91  68  93  68  94 /  20  20  20  20  30
HACHITA                 92  67  94  67  92 /  20  20  20  20  20
ANTELOPE WELLS          93  68  93  68  93 /  20  20  20  10  20
CLOVERDALE              86  62  89  62  86 /  20  20  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jul 18, 11:09 AM MDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT WED JUL 18 2012

NMZ401>417-TXZ418>424-191715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1109 AM MDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS
AFTERNOON AND EVENING. WE CAN EXPECT BRIEF HEAVY RAIN AND
OCCASIONAL GUSTY WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WE WILL SEE A SLOW DOWN TURN IN THUNDERSTORM ACTIVITY AS WE HEAD
INTO THE WEEKEND. WHAT FEW THUNDERSTORMS THERE WILL BE FOR THE
WEEKEND WILL BE CONFINED TO AREA MOUNTAINS. WE WILL SEE RAIN
CHANCES BEGIN TO SLOWLY INCREASE FOR THE START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 18, 1:41 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
141 PM MDT WED JUL 18 2012

NMZ412>414-417-182030-
CENTRAL TULAROSA BASIN NM-OTERO MESA NM-SOUTHERN TULAROSA BASIN
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
141 PM MDT WED JUL 18 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 230
PM MDT...

AT 137 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF TIMBERON...MOVING SOUTHWEST AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY SOUTH OF OLIVER LEE STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:45 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 18, 2:24 PM MDTSevere Thunderstorm WarningEPZOtero51 min
Jul 18, 3:01 PM MDTAreal Flood AdvisoryEPZOtero119 min
Jul 18, 4:14 PM MDTSevere Thunderstorm WarningEPZDoña Ana30 min
Jul 18, 4:43 PM MDTSevere Thunderstorm WarningEPZDoña Ana27 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.